Kansas, 2004

Flash Flooding in Kansas, July 28, 2004

July 28, 2004 · NWS TOP · 2 events in 2 counties and zones

Over 5 inches of rain in just several hours produced flash flooding in the listed counties. Eight inches of water was reported flowing over Noble Road near Concordia for a time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Over 5 inches of rain in just several hours produced flash flooding in the listed counties. Eight inches of water was reported flowing over Noble Road near Concordia for a time. Water was also over highway 15 near Morganville in Clay county for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 2:33 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 2:33 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED JUL 28 2004

.DISCUSSION...
MAIN FORECAST PROBLEM IS POP FORECAST NEXT COUPLE DAYS AND HOW THE
RAIN AND CLOUDS WILL AFFECT TEMPS.

MODELS CONTINUE TO SHOW SIMILAR SCENARIO AS PREVIOUS RUNS...AND THE
ESSENCE OF THE FORECAST REMAINS INTACT. THERE ARE DIFFERENCES FROM
PREVIOUS RUNS. THESE ARE MAINLY WITH THE STRENGTH AND TRACK OF
SHORTWAVE ENERGY. THE 12Z GFS WAS BACKING OFF ON PRECIP AND HAVE
FOLLOWED THE ETA DUE TO CURRENT RADAR TRENDS FITTING IT A LITTLE
BETTER. OVERALL...LONGWAVE TROUGH REMAINS OVER THE PLAINS WITH
SHORTWAVES ROTATING THROUGH THE TROUGH. A WEAK COLD FRONT WAS
LOCATED ACROSS NORTHWEST KS AND INTO CENTRAL NEB AT 19Z. WITH THE
FRONT STILL TO THE NORTHWEST AND WATER VAPOR SHOWING A SHORTWAVE
MOVING THROUGH WY AND SD...THINK SHOWERS AND ISOLATED THUNDERSTORMS
WILL FILL IN THIS EVENING AND TONIGHT ALONG THE FRONT AS IT SLOWLY
MOVES SOUTH. ANOTHER SHORTWAVE WAS MOVING EAST NORTHEAST ACROSS OK
AND SPREADING SHOWERS ACROSS SE KANSAS. LIKELY POPS SEEM REASONABLE
AND HAVE USED COVERAGE TERMS. CONSIDERED THE NEED FOR A FLOOD
WATCH...BUT HAVE DECIDED TO NOT ISSUE ONE AT THIS TIME. THINK THE
MAIN REASON THE GFS HAS BEEN BACKING OF ON THE QPF WAS BECAUSE THE
BULK OF SHORTWAVE ENERGY LOOKS TO PASS JUST NORTH OR JUST SOUTH OF
THE FORECAST AREA. ADDITIONALLY FFG VALUES ARE GREATER THAN 1.5 IN
IN ONE HOUR. CAN NOT RULE OUT THE POTENTIAL FOR ISOLATED PROBLEMS
BUT DO NOT EXPECT RAIN FALL TO BE HEAVY ENOUGH FOR WIDESPREAD FLOOD
PROBLEMS.

SHOWERS SHOULD BE ON GOING THURSDAY MORNING ALONG THE EASTERN THIRD
OF THE FORECAST AREA. HAVE CONTINUED LIKELY POPS ACROSS PARTS OF
EAST CENTRAL KS...IN CLOSER PROXIMITY TO SHORTWAVE ENERGY BUT HAVE
TAPERED POPS BACK SLIGHTLY ACROSS NORTHEAST KS. SLIGHT CHANCE POPS
STILL LOOK PLAUSIBLE FOR FRIDAY AND FRIDAY NIGHT. THE GFS STILL
SHOWING VORT MAXIMA COMING DOWN IN THE NORTHWEST FLOW. WHILE THE
BETTER MOISTURE AXIS SHOULD BE OFF TO THE EAST...THERE COULD STILL
BE SOME LIGHT PRECIP DEVELOP.

THE FORECAST DRIES OUT FOR SATURDAY THROUGH THE REST OF THE WEEK.
UPPER TROUGH AXIS IS EXPECTED TO BE EAST OF THE FORECAST AREA BY
SATURDAY MORNING WITH SUBSIDENCE ALOFT TAKING OVER. THE GFS
INDICATING SOME SHORTWAVE ENERGY STILL POSSIBLE SATURDAY NIGHT INTO
SUNDAY BUT SIGNAL FOR PRECIP NOT STRONG ENOUGH FOR ME TO INSERT ANY
POPS AT THIS TIME. UPPER RIDGE BUILDS IN SUNDAY NIGHT THROUGH THE
REST OF THE WEEK WHICH SHOULD USHER BACK SUMMER TIME CONDITIONS.
HAVE LEFT HIGHS FOR TOMORROW 75 TO 80. THINK CLOUD COVER AND RAIN
WILL HOLD TEMPS BELOW NORMAL WITH MID 70S IN EAST CENTRAL KS. AROUND
80 POSSIBLE IN NORTH CENTRAL KS WHERE THE RAIN SHOULD END EARLY WITH
SOME SUN POSSIBLE LATE IN THE AFTERNOON. A WARMING TREND CONTINUES
TO LOOK GOOD BEGINNING THIS WEEKEND. HAVE GONE BELOW GUIDANCE FOR
HIGHS SATURDAY THINKING THERE WILL BE SOME CLOUDS AROUND IN THE
MORNING PREVENTING A QUICK WARM UP. OTHERWISE 90S SHOULD BE BACK IN
THE AREA BY MONDAY AT THE LATEST. THE GFS SHOWS 850 TEMPS BACK IN
THE 21 TO 24C RANGE BY MONDAY. WITH SOUTHERLY WINDS AND MOSTLY SUNNY
SKIES...SEE NO REASON TO KEEP LOWER TO MID 90S FROM RETURNING TO THE
AREA FOR NEXT WEEK.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Jul 28, 12:21 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
121 PM CDT WED JUL 28 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
503 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH CENTRAL KANSAS THIS
AFTERNOON...THEN DEVELOP OVER THE ENTIRE AREA BY EVENING AND
CONTINUE TONIGHT. ALTHOUGH THE RISK FOR SEVERE THUNDERSTORMS IS
MINIMAL...LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM
FLOODING...IS POSSIBLE TONIGHT...MAINLY WEST OF A SABETHA TO ALMA TO
COUNCIL GROVE LINE.

ISOLATED RIVER FLOODING IS OCCURRING ON THE COTTONWOOD RIVER NEAR
EMPORIA.  PLEASE REFER TO SPECIFIC FLOOD STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE ACROSS MUCH OF THE AREA THURSDAY
WITH SCATTERED THUNDERSTORMS STILL POSSIBLE THURSDAY NIGHT THROUGH
FRIDAY NIGHT. LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM
FLOODING...WILL BE POSSIBLE THURSDAY...MAINLY TO THE EAST OF A
SABETHA TO MANHATTAN TO HERINGTON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cloud

When
July 28, 4:35 PM CST to 6:00 PM CST
Where
Cloud County, 5 mi SSE of Concordia
Reported by
TRAINED SPOTTER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Flash Flood, Clay

When
July 28, 5:25 PM CST to 6:00 PM CST
Where
Clay County, 6 mi NE of Morganville
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405337, 5405338.